Avapro and Weight Gain
There are a number of possible side effects or complications that may occur with the use of Avapro, and weight gain does not happen to be a known side effect. Although weigh gain is not a reported side effect of the medication, you should be aware of any rapid weight gain because it may be a sign of congestive heart failure. If gradual weight gain develops with Avapro use, there are many things you can try, including eating a heart healthy diet, limiting your alcohol intake, and exercising regularly.
Avapro and Weight Gain: An Overview
There are a number of possible side effects with Avapro® (irbesartan). Gradual weight gain, however, does not appear to be one of them. This data comes from clinical trials where Avapro was studied extensively and side effects were documented.
However, one thing to keep in mind is that rapid weight gain (more than three to five pounds in a week) is a possible sign of congestive heart failure. Therefore, contact your healthcare provider if you have:
- Unexplained, rapid weight gain
- Shortness of breath
- Swelling of the feet, ankles, or legs.
(Click Symptoms of Congestive Heart Failure for more information.)
Understanding Clinical Trials
Before medicines are approved, they must go through several clinical studies, where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occurred in more than 1 percent of people (common side effects) and those that occurred in less than 1 percent of people (rare side effects).
For people taking Avapro, gradual weight gain was not reported as either a common or rare side effect.